Advances in Theoretical and Mathematical Physics

Volume 20 (2016)

Number 3

Towards a mathematical definition of Coulomb branches of $3$-dimensional $\mathcal{N}=4$ gauge theories, I

Pages: 595 – 669

DOI: http://dx.doi.org/10.4310/ATMP.2016.v20.n3.a4

Author

Hiraku Nakajima (Research Institute for Mathematical Sciences, Kyoto University, Kyoto, Japan)

Abstract

Consider the $3$-dimensional $\mathcal{N}=4$ supersymmetric gauge theory associated with a compact Lie group $G$ and its quaternionic representation $\mathrm{M}$. Physicists study its Coulomb branch, which is a noncompact hyper-Kähler manifold, such as instanton moduli spaces on $\mathbb{R}^4 , \mathrm{SU}(2)$-monopole moduli spaces on $\mathbb{R}^3$, etc. In this paper and its sequel, we propose a mathematical definition of the coordinate ring of the Coulomb branch, using the vanishing cycle cohomology group of a certain moduli space for a gauged $\sigma$-model on the $2$-sphere associated with $(G, \mathrm{M})$. In this first part, we check that the cohomology group has the correct graded dimensions expected from the monopole formula proposed by Cremonesi, Hanany and Zaffaroni. A ring structure (on the cohomology of a modified moduli space) will be introduced in the sequel of this paper.

Full Text (PDF format)

Published 19 October 2016